question-icon

What causes redness on scalp while suffering from seborrheic dermatitis?

default
Posted on Wed, 25 May 2016
Question: I suffer with seborrheic dermatitis on my face and scalp. I am concerned about the hair growth on my scalp. I seem to have a line of hairs that is growing in a different direction and there is red skin underneath. Im am worried i have folliculitis decalvans after looking online. I have atached an image for reviee.
doctor
Answered by Dr. Kakkar S. (5 hours later)
Brief Answer:
Not folliculitis decalvans

Detailed Answer:
Hello. Thank you for writing to us

I am dr.kakkar (dermatologist). I have gone through your query and I have also reviewed the image.

I can see erythema of scalp. You difinitely seem to have seborrheic dermatitis.

The line of hair growing in different direction is absolutely a normal thing and is part of natural whorl of hair that forms at the vertex of scalp.

Folliculitis decalvans is a deeper form of folliculitis which is also associated with a cicatricial/ scarring alopecia whereas I don't see any folliculitis or scarring in this image. I don't think you have folliculitis decalvans. You just have plain seborrheic dermatitis which is characterized by erythema and scaling of scalp.

Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Kakkar S. (9 hours later)
I have attached another picture for review. I don't understand why the redness is in line with the pattern of hair growth? What can i do to redice the redness?
doctor
Answered by Dr. Kakkar S. (19 hours later)
Brief Answer:
Ketoconazole shampoo and topical steroid preparation

Detailed Answer:
Hi. Thank you. I have reviewed the image.

This is part of seborrheic dermatitis. Redness is more along this patch but I can see that there is diffuse redness elsewhere as well.
I suggest you to use a ketoconazole based shampoo e.g Nizral shampoo, every alternate days. In addition I suggest you to use a topical steroid cream or lotion e.g triamcinolone acetonide 0.1% cream or mometasone furoate 0.1% lotion, once daily at night, on scalp skin, for 2 weeks. Topical steroids are antiinflammatory and vasocontrictive in action and would reduce redness and scaling of seborrheic dermatitis.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 9586 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes redness on scalp while suffering from seborrheic dermatitis?

Brief Answer: Not folliculitis decalvans Detailed Answer: Hello. Thank you for writing to us I am dr.kakkar (dermatologist). I have gone through your query and I have also reviewed the image. I can see erythema of scalp. You difinitely seem to have seborrheic dermatitis. The line of hair growing in different direction is absolutely a normal thing and is part of natural whorl of hair that forms at the vertex of scalp. Folliculitis decalvans is a deeper form of folliculitis which is also associated with a cicatricial/ scarring alopecia whereas I don't see any folliculitis or scarring in this image. I don't think you have folliculitis decalvans. You just have plain seborrheic dermatitis which is characterized by erythema and scaling of scalp. Regards